Kansas, 2017

Flood and Heavy Rain in Kansas, September 25 to 26, 2017

September 25 to 26, 2017 · NWS ICT · 2 events in 2 counties and zones

On the evening of the 25th, a few thunderstorms produced locally torrential rains in Reno and Kingman Counties. 10 inches were measured 3 miles north of Nashville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

On the evening of the 25th, a few thunderstorms produced locally torrential rains in Reno and Kingman Counties. In extreme Southwest Kingman County, 5.10 inches were measured 3 miles north of Nashville. The only flooding that was reported occurred in far Western Reno County, but it's likely that flooding also occurred in Western Kingman County as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 25, 5:14 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 25, 5:14 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
614 PM CDT Mon Sep 25 2017

.SHORT TERM...(This evening through Wednesday night)
Issued at 311 PM CDT Mon Sep 25 2017

Slow moving frontal boundary will continues to make slow progress
across the forecast area this evening through tonight, with showers
and embedded thunderstorms training along the front for most of
central and south central KS. Blocky upper air pattern continues
across the US (with strong upper high over the SE US), with flow
pattern across the plains parallel to the front leading to a
gradual shift to the east of the front for the evening and overnight
hours as the main shortwave along the front range slowly shifts to
the northeast. This will lead to the showers and embedded storms
gradually shifting to the east this evening and overnight, with
occasional showers and storms. Lots of low level moisture transport
along or just ahead of the front, with precipitable water values of
120-140 percent of normal. Instability is around 1000 j/kg so still
could see some embedded thunder strong storms along the leading edge
of the shower/storm shield. So with the slow movement of the
boundary, and training showers along the front, could see some areas
pick up 1 to 3 inches of (much needed) rainfall by Tue evening.

Think the heaviest rainfall amounts will be along or just west of
the KS turnpike, where instability will be the highest. With the
recent dry period, and fairly high flash flood guidance values, not
expecting widespread flooding to be an issue, but could see some
ponding of water in low lying areas and rises along local rivers and
streams.

Moisture transport veers to the southeast by Tue, and the
synoptic front will slowly shift to areas east of the KS turnpike
by Tue night, with some areas of SE KS still seeing lingering
showers through Tue night.

Latest model solutions suggest main synoptic front will push south
into OK for Wed, but lingering mid level baroclinic zone and
moisture transport over the top of the boundary may lead to showers
lingering over southern KS at least through Wed. so will keep a low
pop in for this chance.

As the front pushes south, cooler more seasonal type temps with
highs in the 70s and lows in the 50s look to return to the region.

Ketcham

.LONG TERM...(Thursday through Monday)
Issued at 311 PM CDT Mon Sep 25 2017

Ridging looks to shift over the region for Wed night through Fri,
with drier air moving into the northern plains. This will lead to
the seasonal (fall) temps continuing into the weekend as well.

Upper ridging looks to flatten out for the weekend, with chances of
showers and a few storms increasing for Sat/Sun.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 614 PM CDT Mon Sep 25 2017

Widespread MVFR and areas of IFR will prevail behind a slow
moving cold front across central Kansas tonight with these
conditions gradually developing further east across south central
Kansas. Widespread rain/rain showers and embedded thunderstorms
will also continue across the area along and behind the front. A
gradual improvement in CIGS and decreasing coverage in rain is
expected during the day on Tuesday.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  68  57  70 /  80  70  30  20
Hutchinson      56  66  54  70 /  90  60  20  20
Newton          57  67  55  69 /  80  70  30  20
ElDorado        62  68  56  69 /  70  70  40  30
Winfield-KWLD   63  70  58  70 /  70  70  50  40
Russell         51  65  50  70 /  80  20  10  10
Great Bend      52  64  50  69 /  90  30  20  10
Salina          56  64  53  71 /  90  50  20  10
McPherson       55  65  53  70 /  90  60  20  20
Coffeyville     67  80  61  72 /  20  50  50  40
Chanute         66  77  60  71 /  40  60  50  40
Iola            66  76  58  70 /  40  60  50  30
Parsons-KPPF    67  78  61  71 /  30  50  50  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...KED
Hazardous weather outlook, Sep 25, 2:57 PM CST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
357 PM CDT Mon Sep 25 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
357 PM CDT Mon Sep 25 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Numerous showers along with isolated embedded thunderstorms will
continue to spread east across central and south central Kansas
this evening and tonight, then into Southeast Kansas overnight. A
few thunderstorms may produce some half inch diameter hail and 40 to
50 mph gusts, the greatest concern is heavy rain that may cause
localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Rain with a few embedded thunderstorms will continue in all areas
on Tuesday. While the thunderstorms would be neither strong nor
severe, heavy rains are likely Tuesday morning that may cause
flooding of low lying areas.

Isolated thunderstorms are possible for Russell and Barton counties
Saturday afternoon with isolated thunderstorms possible for all of
Central and most of South Central Kansas Saturday night. Isolated
thunderstorms may continue for Central Kansas Sunday morning. A few
thunderstorms may produce some very small hail across central
Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

EPS/Ketcham

In the hours before

Local storm report, Sep 25, 12:45 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
145 PM CDT MON SEP 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     TSTM WND GST     CLEARWATER              37.51N 97.50W
09/25/2017  M66 MPH          SEDGWICK           KS   NWS EMPLOYEE

&&

TAV
Local storm report, Sep 25, 12:46 PM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
146 PM CDT MON SEP 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND GST     3 W DOWNTOWN WICHITA    37.69N 97.40W
09/25/2017  M60 MPH          SEDGWICK           KS   NWS EMPLOYEE

&&

TAV
Local storm report, Sep 25, 12:47 PM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
147 PM CDT MON SEP 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     3 W DOWNTOWN WICHITA    37.69N 97.40W
09/25/2017                   SEDGWICK           KS   NWS EMPLOYEE

            4 INCH DIAMETER TREE LIMB DOWN

&&

TAV
Special weather statement, Sep 25, 12:49 PM CST, 5 hours 37 minutes before
Special Weather Statement
National Weather Service WICHITA KS
149 PM CDT MON SEP 25 2017

KSZ068-083-251915-
Harvey KS-Sedgwick KS-
149 PM CDT MON SEP 25 2017

The National Weather Service in WICHITA has issued a

* Significant Weather Advisory for...
  Southwestern Harvey County in south central Kansas...
  North central Sedgwick County in south central Kansas...

* Until 215 PM CDT

* At 149 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Maize...moving north at 35 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Wichita, Valley Center, Maize, Sedgwick, Colwich, Mount Hope,
  Andale and Bentley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3777 9737 3779 9763 3799 9770 3798 9734
TIME...MOT...LOC 1849Z 182DEG 31KT 3777 9747

COOK
Special weather statement, Sep 25, 2:23 PM CST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service WICHITA KS
323 PM CDT MON SEP 25 2017

KSZ083-252045-
Sedgwick KS-
323 PM CDT MON SEP 25 2017

The National Weather Service in WICHITA has issued a

* Significant Weather Advisory for...
  Southeastern Sedgwick County in south central Kansas...

* Until 345 PM CDT

* At 319 PM CDT...National Weather Service Doppler radar was
  tracking thunderstorms with locally heavy rainfall near
  Haysville... moving north at 30 mph.

Localized flooding is possible with these storms, mainly in urban
areas and where normal ponding of water occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3751 9727 3751 9757 3775 9757 3775 9727
TIME...MOT...LOC 2020Z 178DEG 27KT 3761 9740

COOK
Special weather statement, Sep 25, 3:22 PM CST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
422 PM CDT MON SEP 25 2017

KSZ092-252145-
Sumner KS-
422 PM CDT MON SEP 25 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Sumner County in south central Kansas...

* Until 445 PM CDT

* At 420 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Wellington...moving north at 40
  mph.

wind gusts up to 50 mph will be possible with this storm, along with
heavy rainfall rates and pockets of minor flooding.

* Locations impacted include...
  Wellington, Mulvane, Belle Plaine, Wellington Airport and
  Riverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3748 9751 3748 9715 3719 9724 3719 9744
TIME...MOT...LOC 2121Z 187DEG 34KT 3729 9732

KLEINSASSER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood, 1 heavy rain. Local standard time, as filed.

Flood, Reno

When
September 25, 6:26 PM CST to September 26, 9:53 AM CST
Where
Reno County, 2.5 mi ESE of Sylvia to 3.25 mi ESE of Sylvia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.956, -98.378

Olcott Rd. was closed between Red Rock and Longview Rds due to high water.

Heavy Rain, Kingman

When
September 25, 7:39 PM CST to 7:40 PM CST
Where
Kingman County, 2.07 mi N of Nashville
Reported by
Trained Spotter
Coordinates
37.480, -98.430

This was the storm total to this point. Though not reported, flooding should have occurred. The threat for additional heavy rains was likely over.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718276, 718278.